A client with primary adrenal insufficiency who takes daily glucocorticoid replacement reports repeated vomiting, weakness, and dizziness and cannot keep oral medication down. Which instruction is the priority?
1Skip today's glucocorticoid and restart it after vomiting has stopped for 24 hours.
2Use the prescribed emergency hydrocortisone injection and obtain emergency medical care now.✓ Correct answer
3Take three oral doses together with small sips of water and remain at home.
4Limit fluids until nausea resolves to reduce the risk of further vomiting.
Explanation
Vomiting prevents reliable oral glucocorticoid absorption and can precipitate adrenal crisis. The client should use the prescribed emergency parenteral hydrocortisone and seek immediate medical care for fluids, monitoring, and continued stress-dose treatment.
Quick answer Use emergency hydrocortisone and seek emergency care now.
Why this is correct Persistent vomiting blocks oral replacement and, with weakness and dizziness, raises concern for evolving adrenal crisis. Parenteral glucocorticoid and fluid resuscitation must not wait for oral tolerance to return.
Easy analogy or mental picture The body has lost its cortisol backup generator; the emergency injection starts the generator while help is activated.
Memory hook Cannot keep steroids down: inject and go.
NCLEX decision rule When a life-sustaining medication cannot be absorbed and crisis cues appear, use the emergency route and escalate immediately.
Why the other choices are wrong Skipping replacement worsens cortisol deficiency, oral dose stacking is unreliable during vomiting, and fluid restriction worsens volume depletion.